Hail, Benton
- When
- May 16, 2:34 PM CST
- Where
- Benton County, 2 mi SSE of Bella Vista
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.403, -94.216
Thunderstorms developed into northwestern Arkansas from eastern Oklahoma during the afternoon of the 16th. The strongest storm produced hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed into northwestern Arkansas from eastern Oklahoma during the afternoon of the 16th. The strongest storm produced hail up to penny size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 16, 2:19 PM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 319 PM CDT Wed May 16 2018 .DISCUSSION... MCV that has been driving convection across the area this afternoon currently located across east central Oklahoma. Bulk of activity east and northeast of this feature has been marginally severe with heavy rainfall resulting in localized flooding. Isolated activity back to the northwest, mainly along and northwest of Interstate 44 has largely been struggling, likely encountering an area of subsidence. Outflow boundary pushing across northeast Oklahoma may generate additional isolated storms late this afternoon or early evening in this area. Have opted to use a pre first period given latest radar trends. Most activity should be dissipated by early or mid evening with the loss of daytime heating. Thunderstorm chances appear limited for the last part of the work week as mid level ridging strengthens. Models hint at some elevated convection overnight Thursday, but stays west of the area as it dissipates Friday morning. A similar situation may materialize again Late Friday night/ Saturday morning, as the low level jet sets up a little further east. Ongoing activity is again expected to dissipate during the morning hours. Frontal boundary will approach for the latter half of the weekend, with scattered storms anticipated in the vicinity of the boundary. Weak west to southwest will be maintained over the central conus for the first part of next week as a stronger upper low moves onshore from the CA coast. Bits of mid level energy likely to traverse the plains through this period, so will maintain low chances for storms through the back half of the forecast cycle. Stayed close to guidance temps throughout. && .PRELIMINARY POINT TEMPS/POPS... TUL 65 88 67 88 / 20 10 10 10 FSM 64 86 67 87 / 20 10 10 10 MLC 63 86 67 87 / 20 10 10 10 BVO 61 86 64 87 / 20 10 10 10 FYV 60 82 59 84 / 20 10 10 10 BYV 62 83 58 85 / 20 10 10 10 MKO 62 85 65 87 / 20 10 10 10 MIO 63 85 62 85 / 20 10 10 10 F10 63 85 66 87 / 20 10 10 10 HHW 63 87 67 88 / 20 10 10 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...05 LONG TERM....23
Hazardous Weather Outlook National Weather Service Tulsa OK 1246 PM CDT Wed May 16 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1246 PM CDT Wed May 16 2018 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...Ongoing. DISCUSSION... Showers and thunderstorms will continue to expand in coverage across parts of eastern Oklahoma and northwest Arkansas into the afternoon hours. Some of the stronger storms will be capable of producing quarter size hail along with 60 mph winds. Slow movement of storms will also result in locally heavy rainfall. The favored area for stronger storms will generally be along and south of a Tulsa to Fayetteville line. Storms are expected to weaken by early this evening. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...Thunderstorm Potential. FRIDAY...Thunderstorm Potential...High Wind Potential. SATURDAY THROUGH TUESDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Periodic shower and thunderstorm chances will persist for the next several days as a series of upper level disturbances traverse the area. A limited chance for severe weather will be possible on most days as moist and unstable air-mass remains in place. weather.gov/tulsa contains additional information.
Special Weather Statement National Weather Service Tulsa OK 1128 AM CDT WED MAY 16 2018 OKZ070-161715- Muskogee OK- 1128 AM CDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MUSKOGEE COUNTY UNTIL 1215 PM CDT... At 1128 AM CDT, a strong thunderstorm was located 5 miles northwest of Oktaha, moving east at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Muskogee... Oktaha... Wainwright... Summit... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3557 9561 3574 9564 3575 9542 3557 9539 TIME...MOT...LOC 1628Z 274DEG 7KT 3565 9552
Special Weather Statement National Weather Service Tulsa OK 1225 PM CDT WED MAY 16 2018 OKZ069-072-161800- Adair OK-Sequoyah OK- 1225 PM CDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEQUOYAH AND SOUTH CENTRAL ADAIR COUNTIES UNTIL 100 PM CDT... At 1225 PM CDT, a strong thunderstorm was located 6 miles northeast of Brushy, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Brushy... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3555 9473 3563 9475 3575 9460 3556 9453 TIME...MOT...LOC 1725Z 249DEG 10KT 3562 9465
Special Weather Statement
National Weather Service Tulsa OK
212 PM CDT WED MAY 16 2018
ARZ019-020-161945-
Franklin AR-Crawford AR-
212 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN AND
NORTHEASTERN CRAWFORD COUNTIES UNTIL 245 PM CDT...
At 212 PM CDT, a strong thunderstorm was located 3 miles east of
Mountainburg, moving southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Mountainburg... Alma...
Mulberry... Dyer...
Chester... Rudy...
Lake Fort Smith... Fern...
Bidville... Piney...
Toney... Locke...
Mount Gayler... Lonelm...
This includes the following highways,
Interstate 40 in Arkansas between mile markers 13 and 28.
Interstate 49 between mile markers 22 and 40.
LAT...LON 3545 9395 3550 9428 3575 9427 3575 9413
3577 9412 3576 9395
TIME...MOT...LOC 1912Z 295DEG 8KT 3562 9411Special Weather Statement National Weather Service Tulsa OK 321 PM CDT WED MAY 16 2018 ARZ001-162045- Benton AR- 321 PM CDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON COUNTY UNTIL 345 PM CDT... At 321 PM CDT, a strong thunderstorm was located near Bella Vista, moving north at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Springdale... Rogers... Bentonville... Bella Vista... Lowell... Pea Ridge... Bethel Heights... Gravette... Cave Springs... Highfill... Northwest Arkansas Regional Air... Hiwasse... Miller... Centerton... Avoca... Vaughn... Monte Ne... Healing Springs... Rocky Comfort... This includes Interstate 49 between mile markers 75 and 84, and between mile markers 86 and 93. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3621 9407 3622 9434 3649 9449 3650 9405 TIME...MOT...LOC 2021Z 161DEG 7KT 3640 9427
The Springfield radar (KSGF), 118 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747673.